Ice Storm, Iroquois
- When
- December 9, 4:40 AM CST to 10:50 AM CST
- Where
- Iroquois forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
Freezing rain began to fall across eastern Illinois during the early morning hours of December 9th and continued into the late morning hours. Ice accumulation of one quarter to three eighths of an inch was reported in Milford.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Freezing rain began to fall across eastern Illinois during the early morning hours of December 9th and continued into the late morning hours. Ice accumulation of one quarter to three eighths of an inch was reported in Milford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 9, 4:01 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
401 AM CST SUN DEC 9 2007
.DISCUSSION...
401 AM CST
HAVE DECIDED TO UPGRADE SOUTHERN TIER OF CWA COUNTIES TO ICE STORM
WARNING FOR TODAY...WITH POTENTIAL FOR CONVECTIVE FREEZING RAIN
ESPECIALLY THROUGH MIDDAY. WITH PERSISTENT FREEZING
DRIZZLE...PUNCTUATED AT TIMES BY PATCHY LIGHT SLEET OR SNOW FAR
NORTH...HAVE ALSO ELECTED TO GO WITH WINTER WEATHER ADVISORY FOR
NORTHERN ILLINOIS WHICH PREVIOUSLY WAS WITHOUT HEADLINE. REMAINDER
OF FREEZING RAIN ADVISORY REMAINS UNCHANGED.
00Z UPPER AIR ANALYSIS SHOWS STRONG LOW LEVEL BAROCLINIC ZONE
REMAINS IN PLACE STRETCHING FROM PANHANDLE REGION OF
TEXAS/OKLAHOMA...NORTHEAST THROUGH CENTRAL ILLINOIS/INDIANA.
SEVERAL MINOR AMPLITUDE MID LEVEL SHORT WAVE DISTURBANCES NOTED IN
PROFILER/WATER VAPOR DATE EJECTING NORTHEAST FROM POSITIVE TILT
LARGE SCALE WESTERN CONUS TROUGH. PROFILER PLOTS ACROSS PLAINS
INDICATE 50 KNOT 700 HPA SPEED MAX ASSOCIATED WITH ONE SUCH WAVE
MOVING FROM KANSAS ACROSS NORTHERN MO AND TOWARD NORTHERN IL THIS
MORNING...WITH BACKING/INCREASING LOW LEVEL FLOW ACROSS TIGHT
BAROCLINIC ZONE RESULTING IN PRECIP SPREADING ACROSS THE REGION.
INTERESTINGLY...SIGNIFICANT AMOUNT OF CG LIGHTNING NOTED WITH
ELEVATED CONVECTION...WHERE WRF/GFS FORECASTS INDICATE 6.5-7.0
DEG/KM LAPSE RATES IN 700-500 HPA LAYER. WITH WAVE RIPPLING ACROSS
NORTHERN IL/NORTHWEST IND THROUGH THE MORNING...POTENTIAL FOR
PRECIP OF A QUARTER INCH OR BETTER APPEARS TO EXIST FOR SOUTHERN
TIER OF CWA. WITH FORECAST SOUNDINGS SHOWING TEMPS AT 800 HPA IN
THE +6/+8 DEG C RANGE...AND SURFACE TEMPS HOLDING IN UPPER 20S TO
AROUND 30...SIGNIFICANT ICING POSSIBLE. PRECIP WILL LIKELY TAPER
OFF THIS AFTERNOON AS INITIAL SHORT WAVE PASSES OFF TO THE
EAST...THOUGH LIGHT FREEZING RAIN/DRIZZLE EXPECTED TO CONTINUE IN
MOIST AND WEAKLY CONVERGENT LOW LEVEL ATMOSPHERE OF STRONG
BAROCLINIC ZONE. TEMPERATURES MAY RISE TO AROUND THE FREEZING MARK
FAR SOUTH...THOUGH WITH LESS AMPLIFIED MID LEVEL WAVE AND SURFACE
REFLECTION THAN PREVIOUS MODEL FORECASTS DEPICTED...LESS LIKELY TO
SEE SIGNIFICANT WARMING AT THE SURFACE.
FARTHER NORTH PRECIPITATION IS EXPECTED TO REMAIN LIGHTER THROUGH
THE DAY OUT OF THE REGION OF STRONGER LOW LEVEL MOIST CONVERGENCE.
HOWEVER...FORECAST SOUNDINGS CONTINUE TO INDICATE PROFILES
SUPPORTIVE OF FREEZING DRIZZLE...OR SLEET/LIGHT SNOW AT TIMES WITH
DEEPER SATURATION. WITH SOME GLAZING ALREADY OCCURRING DURING THE
NIGHT AND EXPECTED TO PERSIST THROUGH THE DAY...HAVE ADDED WINTER
WX ADVISORY TO NORTHERN COUNTIES IN LINE WITH WFO DVN TO THE WEST.
WRF/GFS FORECAST SOUNDINGS IN GOOD AGREEMENT IN DRYING MID LEVELS
ACROSS THE REGION TONIGHT...THOUGH LOW LEVEL REMAIN SATURATED AND
SUB FREEZING. WITH TOP OF MOIST LAYER WARMER THAN -10 C...THIS
REMAINS A GOOD SETUP FOR PATCHY FREEZING DRIZZLE TO CONTINUE.
GIVEN COMPLEXITY OF CURRENT HEADLINES HAVE CHOSEN NOT TO EXTEND
ADVISORIES INTO THIS EVENING...THOUGH PRECIP TRENDS WILL HAVE TO
BE MONITORED LATER TODAY FOR THIS POSSIBILITY.
SURFACE HIGH PRESSURE STILL EXPECTED TO PUSH ACROSS THE REGION
MONDAY...BEFORE YET ANOTHER WAVE EJECTS OUT OF WESTERN TROUGH
MONDAY NIGHT/TUESDAY WITH ANOTHER ROUND OF MIXED PRECIPITATION
LIKELY. WITH ALL FOCUS ON NEXT 12-18 HOURS HAVE ONLY DONE SOME
ROUGH MODIFICATIONS FOR THAT PERIOD...NO SIG CHANGES BEYOND THAT
FOR NOW.
RATZER
&&
.AVIATION...
1050 PM CST
AREAS OF LIGHT FREEZING DRIZZLE ACROSS THE CHICAGO METRO AREA WILL
CONTINUE OVERNIGHT. FURTHER NORTH TOWARD RFD A MIX OF LIGHT SNOW AND
SLEET WILL EVENTUALLY CHANGE TO FREEZING DRIZZLE. CEILINGS AND
VISIBILITIES HAVE BEEN STEADILY COMING DOWN THROUGH THE EVENING
HOURS AND THIS TREND SHOULD CONTINUE OVERNIGHT EVENTUALLY COMING
DOWN TO IFR CONDITIONS BEFORE DAYBREAK. SOUNDINGS SHOW ATMOSPHERE
SATURATED ONLY UP TO ABOUT 700 MB SO LITTLE OR NO ICE FEEDING INTO
CLOUD LAYER...ONLY SUPERCOOLED WATER. THUS MOSTLY FREEZING DRIZZLE
EXPECTED THE REST OF TONIGHT AND SUNDAY.
GFS AND NAM BRINGING SHORT WAVE OUT OF SW US INTO GREAT LAKES
SUNDAY. THIS SHOULD BRING MORE SUBSTANTIAL PRECIPITATION...AGAIN
MAINLY IN THE FORM OF FREEZING RAIN AND FREEZING DRIZZLE...INTO IL
AND IN BY 12Z AND CONTINUING UNTIL ABOUT MID AFTERNOON. HEAVIEST
RAIN WILL BE SOUTH OF CHICAGO. PRECIP CAN BE SEEN BREAKING OUT OVER
OK/KS/MO ATTM. PRECIP WILL DIMINISH TO PATCHY FREEZING DRIZZLE LATE
AFTERNOON AND EVENING. CIELINGS AND VISIBILITIES SHOULD IMPROVE A
BIT LATE IN THE DAY BUT LOW CLOUD DECK WILL HOLD INTO MONDAY
MORNING.
ALLSOPP
&&
.MARINE...
208 AM CST
FORECAST OVER THE LAKE CONTINUES TO BE RATHER QUIET AS HIGH
PRESSURE SITS ACROSS THE WESTERN LAKES THROUGH LATE MONDAY NIGHT.
WINDS AND WAVES WILL START PICKING UP ON TUESDAY AS A LOW PRESSURE
SYSTEM MOVES ACROSS SOUTHERN CANADA IN CONJUNCTION WITH A WEAKER
LOW MOVING JUST NORTH OF THE OHIO RIVER VALLEY ON TUESDAY...WHICH
WILL BE THE LAKES NEXT SHOT AT PRECIP AFTER TODAYS MIXED BAG MOVES
CLEAR OF THE LAKE. WINDS SHOULD REMAIN SHORT OF GALES...BUT WILL
HAVE TO MONITOR THE SITUATION AS COLD AIR FUNNELS IN BEHIND THESE
LOWS. WITH A WEAKER THAN EXPECTED SFC LOW MOVING THROUGH THE
REGION TODAY...WINDS WILL LIKELY NOT BE AS HIGH AS PREVIOUSLY
ANTICIPATED. THEREFORE...AM NOT EXPECTING SMALL CRAFT ADVISORY
CONDITIONS FOR THE NEARSHORE REGIONS OF ILLINOIS AND INDIANA TODAY.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
ILZ003>006-008-010>013.
FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ILZ014-
019>022.
ICE STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR ILZ023-032-
033-039.
FREEZING RAIN ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR
ILZ023-032-033-039.
IN...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR INZ001-
002.
ICE STORM WARNING UNTIL 6 PM CST /7 PM EST/ THIS AFTERNOON FOR
INZ010-011-019.
FREEZING RAIN ADVISORY UNTIL 4 AM CST /5 AM EST/ EARLY THIS
MORNING FOR INZ010-011-019.
LM...NONE.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 416 AM CST SUN DEC 9 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 101030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 416 AM CST SUN DEC 9 2007 /516 AM EST SUN DEC 9 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. A LOW PRESSURE SYSTEM MOVING ALONG THE OHIO RIVER VALLEY TODAY WILL BRING THE CHANCE FOR MIXED PRECIPITATION TO THE REGION THROUGH THIS EVENING. WITH BELOW FREEZING SURFACE AIR IN PLACE ACROSS NORTHERN ILLINOIS AND INDIANA...AND RAIN THAT FALLS WILL LIKELY ACCUMULATE AS ICE ON ROADWAYS AND OTHER SURFACES. A QUARTER INCH OF ICE ACCUMULATION WILL BE POSSIBLE FROM LIVINGSTON COUNTY EASTWARD INTO NEWTON AND JASPER COUNTIES...WHICH HAVE BEEN UPGRADED TO AN ICE STORM WARNING THROUGH TONIGHT. AREAS NORTH OF THESE COUNTIES...LASALLE COUNTY EASTWARD TO PORTER COUNTY...WILL LIKELY SEE LESS ACCUMULATION FROM LIGHT FREEZING RAIN AND FREEZING DRIZZLE...THUS THE FREEZING RAIN ADVISORY WILL REMAIN IN PLACE. NORTH FROM THESE COUNTIES UP TO THE WISCONSIN BORDER...A MIXTURE OF FREEZING RAIN AND DRIZZLE...SLEET AND LIGHT SNOW WILL BE POSSIBLE THROUGH THE SAME TIME PERIOD WHICH HAS LEAD TO THE WINTER WEATHER ADVISORY. ALL OF THESE CONDITIONS WILL PROVE HAZARDOUS FOR TRAVELERS THROUGH THE DAY TODAY AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER STORM SYSTEM WILL MOVE ALONG THE STALLED OUT FRONTAL BOUNDARY ON TUESDAY AND BRING ANOTHER CHANCE FOR SIGNIFICANT FREEZING RAIN...SLEET AND SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT... HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OR ICE TOTALS TO THE NATIONAL WEATHER SERVICE CHICAGO. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-101030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 416 AM CST SUN DEC 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-101030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 416 AM CST SUN DEC 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO HALBACH
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67485.